Flood, Hamilton
- When
- April 24, 9:45 PM CST to April 30, 8:00 AM CST
- Where
- Hamilton County, Stratford
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.270, -93.930
There were two periods of noteworthy precipitation during the month. 5 inches in Dickinson County while an inch or more accumulated over about the northeastern two-thirds of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
There were two periods of noteworthy precipitation during the month. Snow fell nearly statewide on the 10th and 11th with up to 10.5 inches in Dickinson County while an inch or more accumulated over about the northeastern two-thirds of the state. The other event was a period of prolonged rainfall from the 22nd through the 26th. An average of 2.82 inches of rain fell across the state during this five day period. Only a small area of far northwest Iowa failed to receive at least an inch or rain while Guthrie Center reported the most with 7.28 inches. Heaviest rains were centered across central and west central Iowa with minor to moderate flooding resulting in these areas and points downstream (to the south and southeast) for the remainder of the month. Monthly precipitation totals varied from 1.57 inches at Estherville to 9.24 inches at Guthrie Center. The Guthrie Center total was a new April record for that location (old record 8.72 inches in 1984 among 108 years of records). Precipitation has been above normal for each of the past five months. Total precipitation for the December 2006 to April 2007 period has been 12.32 inches or 4.62 inches more than normal. Only three seasons (1950-51, 1972-73 and 1990-91) have brought more precipitation during this time period. Heavy rains kept stream flow elevated through much of the month. Soil conditions were wet enough that residual water from melting snow kept many rivers and streams well above normal. The heavy rainfall during the end of the month resulted in many rivers going into at least moderate flood and a few reaching major flood stage. The Raccoon River Basin was hit the hardest hit where heavy rains in the North Raccoon River flooded the riv3er from rural north central Iowa around Sac City, to the confluence with the Des Moines River. Flooding was significant with many roads being closed due to flooding and some evacuations required due to the high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 7:25 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 825 PM CDT TUE APR 24 2007 .DISCUSSION... HEAVY RAINFALL CONTINUES TO IMPACT THE REGION TONIGHT WITH WARM ADVECTION AND MOISTURE TRANSPORT BEING CONCENTRATED ALONG AND NORTH OF WARM FRONT THROUGH SECONDARY TROUGH THAT LIES ACROSS THE STATE THIS EVENING. WILL CONTINUE FLOOD WATCH OVER CURRENT AREA ATTM...AND HAVE UPDATED RAINFALL AMOUNTS TO INCLUDE SOME AREAS RECEIVING 1.5 TO 2 INCHES ON AVERAGE...WITH LOCALLY HIGHER AMTS POSSIBLE...BY MORNING BETWEEN HIGHWAY 30 AND HIGHWAY 34. FIRST PUSH OF RAIN WILL BE FOLLOWED BY SECONDARY LINE NOW PROGRESSING ACROSS NEBRASKA. LITTLE CHANGE IN OVERALL FORECAST EXPECTED TNT... WITH ONLY MINOR ADJUSTMENTS TO TEMPS WEST CENTRAL AND NORTH. CONTINUE HVY RAINFALL AND MAINLY NON SEVERE THUNDER OVN TONIGHT./REV .PREVIOUS DISCUSSION... MAIN FORECAST CONCERN IS THE HEAVY RAIN/FLOODING POTENTIAL WITH PRECIP FROM THE CENTRAL/SOUTHERN PLAINS STORM SYSTEM. GFS HAD PRECIP AREA PEGGED YESTERDAY WITH LITTLE DIFFERENCE IN T0DAYS GFS AND NAM RUNS. THE FIRST SHOT OF RAIN NOW EXITING THE CWA AS THE GFS INDICATED. THIS WAS TRIGGERED BY WAA AND A LARGE AREA OF THETA-E ADVECTION ALONG WITH MODEST MOISTURE TRANSPORT. MOST LOCATIONS GOT .75-1.25 INCHES OF RAIN. 60-70 DEW POINTS IN KS/MO RACING TOWARDS THE FRONTAL BOUNDARY SET UP OVER NRN/CENT MO ALONG WITH ONGOING CONVECTION TO OUR WEST WHICH IS TRIGGERED BY THE DRY LINE WILL BE MOVING INTO OUR WRN CWA TONIGHT. AMPLE MOISTURE ALONG WITH STRONG OVERRUNNING WILL POSE ANOTHER THREAT FOR HEAVY RAINFALL OVER THE CWA TONIGHT. GFS QPF AMOUNTS IN THE 2-3 INCH RANGE ACROSS THE SOUTH WITH AN INCH TO 2 INCHES ACROSS THE NORTH THROUGH THURSDAY MORNING. A FLOOD WATCH WAS ISSUED FOR MUCH OF THE CWA FOR RIVER FLOODING POTENTIAL THROUGH THURSDAY AFTERNOON. A THIRD ROUND OF RAIN IS LIKELY AGAIN WEDNESDAY MORNING AS A VORT MAX ROTATES UP INTO NORTHERN IOWA ONCE AGAIN. THE BULK OF THE RAIN SHOULD END BETWEEN 18Z AND 00Z TOMORROW BUT WITH THE UPPER LOW SLOW TO MOVE AND STILL OVER WESTERN/CENTRAL MO BY 00Z THURSDAY WE WILL STILL HAVE OCCASIONAL LIGHT PRECIP OVER THE CWA OFF AND ON THROUGH 18Z THURSDAY. THE SEVERE POTENTIAL IS WANING BUT IS STILL POSSIBLE OVER THE FAR SW CWA THROUGH THE EVENING. WE ARE NOT LOOKING FOR ANYTHING MORE THAN NICKEL HAIL IF THAT. AFTER THE SYSTEM PUSHES EAST THE REST OF THE FORECAST IS DRY THROUGH THE EXTENDED WITH WARM TEMPS OVER THE WEEKEND AS AN UPPER LEVEL RIDGE AMPLIFIES OVER THE CENTRAL CONUS. THE ONLY FLY IN THE OINTMENT IS A WEAK SHORTWAVE THAT BREAKS THE RIDGE DOWN A LITTLE ON TUESDAY. THE OPERATIONAL GFS PRINTS OUT LIGHT QPF DURING THIS PERIOD BUT THE PARALLEL RUN IS DRY. WITH THESE DISCREPANCIES WITHIN THE MODEL AND THE EUROPEAN NOT SHOWING MUCH I WENT DRY FOR TUESDAY AT THIS POINT. && .DMX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR: ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL -CASS-CERRO GORDO-CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE -HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-MADISON-MARSHALL-POCAHONTAS- POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER -WRIGHT. && FAB/REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT TUE APR 24 2007 IAZ004>007-015-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO- 358 PM CDT TUE APR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF A MASON CITY TO STORM LAKE LINE. .DAY ONE...TONIGHT SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TONIGHT. THE STRONGEST STORMS WILL PRODUCE SOME SMALL HAIL AND WINDS OF UP TO 40 MPH. RAINFALL OF ONE TO ONE AND ONE HALF INCHES MAY CAUSE SOME MINOR FLOODING IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ016-017-023>028-033>039-044>050-057>062-070>073-081-082-092- 093-251100- HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS- UNION-TAYLOR-RINGGOLD- 358 PM CDT TUE APR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF A MASON CITY TO STORM LAKE LINE...AND NORTH OF A MONTEZUMA TO LAMONI LINE. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT ACROSS THE ENTIRE AREA. A SEVERE STORM IS POSSIBLE THIS EVENING SOUTH OF U.S. HIGHWAY 34 WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS OF UP TO 60 MPH THE MAIN THREAT. ELSEWHERE SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE WITH THE STRONGEST STORMS. WIDESPREAD RAINFALL OF 1 TO 2 INCHES CAN BE EXPECTED WITH SPOTTY AMOUNTS OF AS MUCH AS 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING...ESPECIALLY IN LOW LYING AREAS. A FLOOD WATCH IS IN EFFECT FOR THE AREA FROM 7 PM TONIGHT THROUGH 1 PM WEDNESDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESTINES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY. HEAVY RAINFALL WILL REMAIN A THREAT THROUGH WEDNESDAY MORNING. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF U.S. HIGHWAY 34 THIS EVENING. IAZ074-075-083>086-094>097-251100- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 358 PM CDT TUE APR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTH OF A MONTEZUMA TO LAMONI LINE. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME NUMEROUS THIS EVENING AND CONTINUE THROUGH THE NIGHT. SEVERE WEATHER IS NOT EXPECTED...HOWEVER STRONGER STORMS MAY PRODUCE SOME SMALL HAIL AND WIND GUSTS TO 40 MPH. HEAVY RAINFALL IS ALSO POSSIBLE...WHICH MAY RESULT IN MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD CUMBERLAND 41.27N 94.87W
04/24/2007 CASS IA LAW ENFORCEMENT
COUNTY ROAD N28 HAS PARTIALLY COLLAPSED NEAR CUMBERLAND.
&&
STEACHOUPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM FLASH FLOOD ADAIR 41.50N 94.64W
04/24/2007 ADAIR IA PUBLIC
WATER OVER COUNTY ROAD WHITE POLE OR OLD HWY 6 BETWEEN
ADAIR AND CASSEY.
&&
STEACHOUThe national radar mosaic for the moment the first event began.
14 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21800, 21805, 21817, 21807, 21820, 21810, 21819, 21802, 21813, 21818, 21804, 21809, 21811, 21812.